My mom is six weeks out from having a TKR where they used titanium but was I was informed today that her knee replacement WAS NOT total titanium. within 2 wks post surgery my mom developed a bad smell in sinuses, a very bad bitter metallic taste in her mouth, she's has had constant nausea for six weeks now along with loss of appetite to which she has lost considerable amount of weight, severely depressed with anxiety now..she has been brought to the ER and admitted twice due to these symptoms where she was admitted for dehydration, flu like symptoms and UTI.. they done xrays on her stomach/abdomen ..then they admitted her into a pych ward of the hospital due to severe depression and aniexty in which we had her removed because we, her family felt that she is NOT in need of that type of treatment, brought her BACK to her GP doc due to she is still so sick, now they are wanting to have a ultrasound done on her because for some reason they think she has a gallbladder issue..she has been sick ever since her TKR with the nausea, metallic taste, anxiety, depression, loss of appetitie. etc.. I have done some research and it seems that it is possible that my mom could be having an allergic reaction to the metal in her knee?? does this sound possible based on the symptoms that she has been having ever since her knee surgery?? thank you in advance for any help you can offer
I love my mom so much and I am scared for her life at this point :'( PLEASE
A urinary tract infection will cause your mum to feel ill.
The metallic taste in her mouth is due to the congestion in her sinuses and throat. She needs to get a doctor to check her throat and needs to know about the sinus problem. Your mum may need an antibiotic if this is a bacterial infection.
If she is able to, try and get her to do steam inhalations - this will help to loosen up and clear the mucus. Avoid giving her milky drinks while she is unwell because milk encourages the formation of catarrh.
For a steam inhalation, pour a boiling kettleful of water into a bowl, taking care not to get scalded. Put some vick or olbas oil into the hot water. Get your mum to bend her head over the bowl and get her to cover head and the bowl with a towel and breathe in the steam through her nose and out through her mouth. If she can get her to do this 4 times a day for a duration of 10 minutes each time. If she is feeling very depressed, she may not want to do this, so don't force her. Putting some menthol oil or Vick on a hanky for her to sniff, can also help to unblock her congested sinuses, but not as good as the steam inhalation.
The nausea and loss of appetite may be due to gallbladder problems or a urinary problem - the ultrasound scan would show any problems in the gallbladder. It would also be a good idea to get an ultrasound scan done of your mum's kidneys to see if she has any kidney stones that were causing the urinary infection and her being unwell still.
Your mum needs to drink plenty of water. This will not only help flush out any bacteria in the urinary tract, but will also stop dehydration.
Has your mum had her ears, nose and throat checked for any infections?
Just give your light meals, nothing fried or heavily spiced. Soups are a good choice. Important thing is for her to drink, water, fruit juices, her favourite soup, jelly, ice-cream.
Once your mum's health improves, she will then not be so depressed.
Wishing her a speedy recover lots of strength for you to help your mum to get through this rough time.
I can't really add much to Jemma's post, just passing along hugs and prayers for your Mom's quick recovery.
My feeling is she has just had the bad luck to develop gall bladder problems, which can cause many of the symptoms your Mom is having. An underlying infection (UTI is a good call, as it can often "fly under the radar", causing general abdominal pain and a feeling of unwellness rather than classic burning upon urination).
Anxiety and depression can often occur after major surgery, which your Mom just had. I've had hip replacements and it takes a while for the anesthesia to completely leave your system, sometimes weeks or months. Some post-op pain meds, in some people, exacerbate depression.
Please keep us updated and let us know how she's doing!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.